Alert archive / Alabama / River Flood Warnings in 2014
River Flood Warning 4, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Mar 28, 2014, 9:00 AM CDT for Greene County, Hale County, Marengo County, Alabama. It took effect at Mar 29, 2014, 3:34 PM CDT. It was in force for 68 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2014, 9:00 AM CDT (14:00 UTC)
- In effect from
- Mar 29, 2014, 3:34 PM CDT
- Expired
- Apr 1, 2014, 11:47 AM CDT
- In force
- 68 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL
The radar
The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black Warrior River below Selden Dam (WLDA1). The gauge peaked at 96.18 ft at Mar 28, 2014, 1:00 AM CDT.
- Action stage
- 90 ft
- Minor stage
- 90 ft
- Moderate stage
- 102 ft
- Major stage
- 105 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
971
WGUS44 KBMX 281400
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 AM CDT FRI MAR 28 2014
...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA...
BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM AFFECTING GREENE...HALE
AND MARENGO COUNTIES.
.HEAVY RAINFALL OCCURRED ACROSS THE BLACK WARRIOR BASIN OVERNIGHT AND
IS PRODUCING RISES ALONG THE RIVER. A FLOOD WARNING IS NOW IN EFFECT
FOR MINOR FLOODING AT THE LOWER BLACK WARRIOR RIVER AT THE SELDEN
LOCK AND DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN.
ANOTHER STATEMENT WILL BE ISSUED BY SATURDAY MORNING...OR SOONER IF
CONDITIONS WARRANT.
&&
ALC063-065-091-290200-
/O.NEW.KBMX.FL.W.0004.140329T2034Z-140401T1647Z/
/WLDA1.1.ER.140329T2034Z.140330T1800Z.140401T0447Z.NO/
900 AM CDT FRI MAR 28 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A
* FLOOD WARNING FOR
THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* FROM SATURDAY AFTERNOON TO TUESDAY MORNING...OR UNTIL THE WARNING
IS CANCELLED.
* AT 8:15 AM FRIDAY THE STAGE WAS 78.2 FEET.
* FLOOD STAGE IS 90 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY SATURDAY AFTERNOON AND
CONTINUE TO RISE TO NEAR 93.8 FEET BY EARLY SUNDAY AFTERNOON. THE
RIVER WILL THEN FALL BELOW FLOOD STAGE BY MONDAY NIGHT.
* IMPACT...AT 94 FEET...SOME SECONDARY ROADS IN THE AREA BEGIN TO
FLOOD. AT 90 FEET...PASTURE AND WOOD LANDS BEGIN TO FLOOD.
LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90
FEET.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$1 follow-up statement
053
WGUS84 KBMX 281946
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT FRI MAR 28 2014
...THE FLOOD WARNING IS CANCELLED FOR THE BLACK WARRIOR RIVER AT
SELDEN LOCK AND DAM...
HEAVY RAINFALL OCCURRED ACROSS THE BLACK WARRIOR BASIN OVERNIGHT AND
IS PRODUCING RISES ALONG THE RIVER. ALTHOUGH A FLOOD WARNING WAS ISSUED
THIS MORNING FOR MINOR FLOODING AT SELDEN LOCK AND DAM...ADDITIONAL
FORECAST DATA NOW SUGGEST THAT THE RIVER SHOULD CREST 2 FEET BELOW
FLOOD STAGE EARLY SUNDAY MORNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND...DON'T DROWN.
&&
ALC063-065-091-282016-
/O.CAN.KBMX.FL.W.0004.000000T0000Z-140401T1647Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
246 PM CDT FRI MAR 28 2014
THE FLOOD WARNING IS CANCELLED FOR
THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* AT 2:15 PM FRIDAY THE STAGE WAS 81.1 FEET.
* FLOOD STAGE IS 90.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 88.2 FEET
EARLY SUNDAY MORNING.
&&
LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
3273 8790 3281 8789
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 28, 6:54 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 28, 6:54 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 654 AM CDT FRI MAR 28 2014 .UPDATE... FOR 12Z AVIATION. && .SHORT TERM... CURRENT WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL TROUGH AXIS MOVING EAST ACROSS THE GREAT LAKES...WITH ANOTHER TROUGH DEVELOPING FURTHER WEST. AT THE SURFACE...THE LOW PRESSURE IS CENTERED OVER MINNESOTA...WITH A COLD FRONT TRAILING TO THE SOUTHWEST INTO NORTHWEST TEXAS. SOUTHERLY FLOW HAS PROVIDED AN INCREASE IN MOISTURE...WITH SURFACE DEWPOINTS RISING INTO THE MID 50S ACROSS CENTRAL ALABAMA. SEVERAL SHORTWAVES HAVE DEVELOPED...MOVING TO THE NORTHEAST AROUND THE BASE OF THE BROAD UPPER LEVEL TROUGH. THIS HAS SPARKED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE LOWER MISSISSIPPI VALLEY. CENTRAL ALABAMA CURRENTLY SITS IN AN AREA OF WEAK LOW LEVEL CONVERGENCE...IN THE PROXIMITY OF THE 850 MB JET. THIS HAS PROVIDED ENOUGH LIFT TO SUSTAIN ELEVATED THUNDERSTORMS. WHILE MODEST SHEAR ACROSS THE AREA WILL HELP TO KEEP THUNDERSTORMS GOING...STILL NOT EXPECTING SEVERE WEATHER WITH THIS ROUND OF ACTIVITY...SINCE THE ATMOSPHERE IS RELATIVELY STABLE ACROSS CENTRAL ALABAMA...AND MUCH OF THE UPPER LEVEL SUPPORT REMAINS WELL TO THE NORTH. CONVECTION ALONG THE GULF COAST WILL DEVELOP THIS MORNING AND MOVE TO THE EAST...EFFECTIVELY CUTTING OFF MOISTURE ACROSS CENTRAL ALABAMA THIS AFTERNOON. THIS WILL ALLOW FOR A BREAK IN THE PRECIPITATION FOR SEVERAL HOURS...ESPECIALLY ACROSS THE WEST...WHERE BREAKS IN THE CLOUD COVER MAY ALLOW TEMPERATURES TO REACH INTO THE MID 70S. THE ACTIVITY ACROSS THE EAST MAY CONTINUE INTO THE EARLY AFTERNOON HOURS...LIMITING THE AMOUNT OF DIURNAL HEATING WHICH WILL REDUCE THE AMOUNT OF INSTABILITY. THE UPPER LOW TO THE WEST WILL AMPLIFY THROUGHOUT THE DAY...PUSHING THE COLD FRONT TO THE EAST. AS THE FRONT MOVES ACROSS THE ARKLATEX...A SURFACE LOW WILL DEVELOP AND MOVE TO THE NORTHEAST...TRACKING JUST TO THE NORTH OF MARION COUNTY DURING THE EARLY MORNING HOURS ON SATURDAY. MEANWHILE...ACTIVITY ALONG THE GULF COAST WILL LIKELY MOVE TO THE EAST...ALLOWING MOISTURE TRANSPORT INTO CENTRAL ALABAMA TO INCREASE THIS EVENING. DO TO THIS INCREASE IN MOISTURE...HAVE INCREASED POPS FOR THE OVERNIGHT PERIOD TO DEFINITE ACROSS THE CWA. THE FRONT WILL ENTER CENTRAL ALABAMA BY 12Z ON SATURDAY AND MOVE QUICKLY TO EAST...FINALLY EXITING TO THE EAST DURING THE AFTERNOON...WITH DRYING BEHIND THE FRONT. UNFORTUNATELY...CONFIDENCE IS STILL ON THE LOW SIDE REGARDING SEVERE WEATHER TONIGHT. HOWEVER SEVERAL THINGS WITH THE CURRENT GUIDANCE SUGGEST AT LEAST AN INCREASE IN THE COVERAGE OF SEVERE WEATHER ACROSS THE WEST...NAMELY...THE TRACK OF THE LOW...AND THE INCREASE IN MOISTURE. THE CLOSE PROXIMITY OF THE SURFACE LOW WILL KEEP THE INCREASED THREAT FOR SEVERE THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHWEST. ALSO...WITH THE REDUCING COVERAGE OF PRECIPITATION THIS AFTERNOON ACROSS THE WEST...IT SEEMS LIKELY THAT OUR TEMPERATURES WILL SURGE INTO THE MID 70S...WITH DEWPOINTS RISING AS HIGH AS THE MID 60S. THEREFORE...WE SHOULD SEE SURFACE BASED INSTABILITY SUFFICIENT ENOUGH TO SUPPORT STRONG UPDRAFTS. THE 0-6 KM SHEAR ASSOCIATED WITH THIS SYSTEM HAS NOT BEEN A PROBLEM OVER THE LAST COUPLE OF DAYS...AND STILL LOOKS TO BE ABOVE 50 KTS. THE GOOD NEWS IS THAT LOW LEVEL SHEAR IS STILL RELATIVELY LOW AND DOES NOT APPEAR TO BE SUFFICIENT TO SUPPORT THE DEVELOPMENT OF TORNADOES. WITH ALL OF THAT SAID...WILL CONTINUE WITH THE THINKING THAT SEVERE THUNDERSTORM ACTIVITY TO THE WEST OF OUR AREA WILL MOVE INTO CENTRAL ALABAMA...IN AN ENVIRONMENT THAT WILL BE CONDUCIVE TO CONTINUE THE WIND AND HAIL THREAT. THIS THREAT DIMINISHES AS WE MOVE FURTHER EAST...DUE TO THE STABLE ATMOSPHERE. ONE THING TO NOTE IS THAT IF THE ACTIVITY CONTINUES ACROSS THE WEST THROUGH THE AFTERNOON...THE HIGH INSTABILITIES MAY NOT BE REALIZED. THIS COULD REDUCE THE THREAT OF SEVERE WEATHER FOR AREAS FURTHER SOUTH OF THE SURFACE LOW. ADDITIONALLY...IT LOOKS LIKE ISOLATED FLASH FLOODING WILL BE POSSIBLE THIS EVENING. RAINFALL RATES HAVE BEEN FAIRLY HIGH WITH THE CURRENT ACTIVITY. ADDITIONAL HEAVY RAINFALL WITH THE ACTIVITY TONIGHT WILL ONLY ADD TO THE ALREADY MOIST SOIL...CAUSING AN INCREASE IN SURFACE RUNOFF. VEGETATION GROWTH IS HIGHER...WHICH MAY LIMIT WIDESPREAD FLASH FLOODING. 73 .LONG TERM... BEHIND THE SECOND WAVE SATURDAY...WE WILL CLEAR OUT FOR GENERALLY THE REST OF THE PERIOD. COOLEST DAYS WILL BE SUNDAY AND WARMING EACH DAY AS WE WORK THROUGH MIDWEEK. IN FACT BY TUESDAY AFTERNOON...WE COULD BE LOOKING AT SOME LOWER 80S IN THE SOUTH. THE NEXT COLD FRONT BEGINS TO WORK TOWARD THE AREA WEDNESDAY BUT SHOULD REMAIN WEST OF HERE THROUGH THURSDAY MORNING. DID ADD IN A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON ACROSS THE WEST AS THIS AREA WILL BE CLOSER TO THE PROXIMITY OF THE FRONT AND HAD SOME LIFT. BY THURSDAY THE FRONT SHOULD BEGIN TO WORK THROUGH THE AREA. WILL SEE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT ON THURSDAY AFTERNOON WITH SOME LIKELY BEING AT LEAST STRONG IF NOT SEVERE. LATEST GFS HAS SPED UP THE OVERALL ONSET TO MATCH THAT OF THE EURO 12Z RUN AND IS FAIRLY CLOSE WITH THE LATEST EURO AS WELL. THIS SYSTEM WILL NEED TO BE WATCHED OVER THE NEXT FEW UPDATES AS IT APPEARS TO BE ALMOST A DUPLICATE COPY OF THE CURRENT TWO WAVE SYSTEM...BUT THIS TIME MORE INSTABILITY. WILL GO AHEAD AND BEGIN THE MENTION IN THE HWO WITH A LOW CONFIDENCE AS WE AWAIT MORE AGREEMENT IN THE TIMING OVER THE NEXT SEVERAL DAYS. 16 && .AVIATION... 12Z TAF DISCUSSION. WIDESPREAD RAIN OUT THERE THIS MORNING. THE OVERALL TREND IS FOR A MESSY FORECAST WITH LOW CIGS...MVFR/IFR...THROUGHOUT THE NEXT 24 HOURS. BEST FLIGHT CONDITIONS ARE RIGHT NOW AND WILL BE AGAIN POSSIBLE THIS AFTERNOON AROUND 21Z. ONCE THIS FIRST ROUND CLEARS THIS MORNING/AFTERNOON THE NEXT ROUND IS NOT EXPECTED UNTIL AFTER 6Z NORTHWEST TO SOUTHEAST. THUNDERSTORMS ARE LIKELY WITH THE NEXT ROUND OVERNIGHT. 16 && .HYDROLOGY... OVERALL A SWATCH OF 2 TO 3 INCHES OF RAIN HAS FALLEN IN SOUTHWEST ALABAMA SINCE MIDNIGHT. THE REST OF THE AREA HAS GENERALLY SEEN 1 TO 2 INCHES NORTH OF I-85. AN ADDITIONAL 1 INCH IS STILL POSSIBLE UNTIL THE RAIN MOVES OUT. WE COULD SEE SOME LOCALIZED FLOODING IN THE SOUTHWEST BUT NOT ENOUGH TO WARRANT A WATCH AT THIS TIME. AS THE NEXT BAND OF SHOWERS AND STORMS DEVELOP WITH THE FRONT LATER TONIGHT WE WILL SEE THIS RAIN MOVE OVER THE ALREADY SATURATED AREAS. WITH THAT SAID THE VEGETATION DEVELOPMENT IS GOING TO HELP SOAK IN THE RAIN A LITTLE MORE AND HELP TEMPER ANY FLOODING POTENTIAL. WEILL NEED TO MONITOR THE RAINS THIS EVENING AND SEE IF ANY TRAINING DEVELOPS BUT WE SHOULD HAVE ENOUGH TIME TO DRY OUT SOME TO REDUCE THE FLOODING POTENTIAL. WITH ALL THAT SAID THERE DEFINITELY COULD BE SOME RISES ON THE RIVES AND SMALL BASINS AND WE COULD SEE SOME STREAMS REACH FULL BANKS BEFORE ALL IS SAID AND DONE SATURDAY MORNING. WILL CONTINUE TO MONITOR THE TRENDS AND MAKE ADJUSTMENTS AS NEEDED. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 58 66 38 68 / 100 80 50 0 0 ANNISTON 67 58 68 40 70 / 100 80 60 0 0 BIRMINGHAM 70 59 67 39 69 / 100 80 30 0 0 TUSCALOOSA 74 61 69 41 70 / 70 80 20 0 0 CALERA 70 60 68 41 69 / 100 80 30 0 0 AUBURN 67 58 72 41 68 / 80 80 70 0 0 MONTGOMERY 72 63 74 44 72 / 90 80 60 0 0 TROY 71 62 75 43 73 / 80 80 70 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 28, 6:03 AM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 603 AM CDT FRI MAR 28 2014 ALZ011>015-017>050-291115- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 603 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. LOCALIZED FLOODING WILL CONTINUE TO BE POSSIBLE ALONG AND SOUTHWEST OF A CARROLLTON TO BROOKWOOD TO SELMA LINE THROUGH NOON OR UNTIL THE RAIN MOVES OUT OF THE AREA. THIS AREA HAS ALREADY SEEN UP TO 2 INCHES OF RAIN AND MAY SEE AN ADDITIONAL INCH OF RAIN THROUGH THE MORNING. WIDESPREAD FLOODING IS NOT ANTICIPATED. THE SECOND ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH TONIGHT. IT APPEARS THAT THERE MAY TWO AREAS OF CONCERN THAT COMBINED COVER THE ENTIRE WESTERN HALF OF CENTRAL ALABAMA. THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. MOST OF THE ACTIVITY SHOULD BE ENDING EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER COLD FRONT WILL BEGIN TO MOVE INTO THE AREA THURSDAY. THERE ARE STILL SOME TIMING DIFFERENCES TO BE WORKED OUT BETWEEN MODELS...BUT AT THIS TIME IT APPEARS THAT DAMAGING WINDS AND LARGE HAIL WILL ONCE AGAIN BE A THREAT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TONIGHT AS WELL AS THURSDAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 3:50 AM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| Mar 28, 5:44 AM CDT | Areal Flood Advisory | BMX | Hale, Pickens, Tuscaloosa | 61 min |
| Mar 28, 6:12 AM CDT | Areal Flood Warning | BMX | Greene, Hale | 6 hr |
| Mar 28, 6:39 AM CDT | Areal Flood Warning | BMX | Sumter | 6 hr |
| Mar 28, 8:56 AM CDT | River Flood Warning | BMX | Sumter | 4 days |
Nearby
River Flood Warnings in Alabama, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.